Michigan, 2025

Winter Storm in Michigan, February 3, 2025

February 3, 2025 · NWS APX · 3 events in 3 counties and zones

A cold front draped across the region became the focus for an area of widespread synoptic snowfall that developed early in the day on the 3rd. Snowfall totals generally ranged from 4-6 inches, with highest totals largely along the M-72 corridor, though totals as high as 9 inches ranged as far north as Lewiston.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cold front draped across the region became the focus for an area of widespread synoptic snowfall that developed early in the day on the 3rd. Snowfall totals generally ranged from 4-6 inches, with highest totals largely along the M-72 corridor, though totals as high as 9 inches ranged as far north as Lewiston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 2, 11:45 PM EST, 1 hour 15 minutes earlier. Its key messages:

  • High chances for a 40 to 60mi wide area of heavy snow moving across northern lower from west to east Monday. Total snow accumulations under the heaviest band likely around 3 to 5 inches.
  • Above freezing temperatures from Manistee to Saginaw Bay will result in mostly rain with some snow mixing in at times Monday
  • Active wintry pattern mid to late week, amounts/intensity of which to be determined.
Area forecast discussion, Feb 2, 11:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 PM EST Sun Feb 2 2025

.KEY MESSAGES...

- High chances for a 40 to 60mi wide area of heavy snow moving
  across northern lower from west to east Monday. Total snow
  accumulations under the heaviest band likely around 3 to 5
  inches.

- Above freezing temperatures from Manistee to Saginaw Bay will
  result in mostly rain with some snow mixing in at times
  Monday

- Active wintry pattern mid to late week, amounts/intensity of
  which to be determined.

&&

.UPDATE...
Issued at 925 PM EST Sun Feb 2 2025

Low pressure continues to develop over the Central Plains and is
now starting to make its move eastward into the Upper
Mississippi Valley and the Western Great Lakes region. Large
area of snow continues to develop along the northern periphery
of the low center...the leading edge of which is now moving into
Central Wisconsin. Still anticipate this area of snow will
spread into much of our CWA overnight...and will continue to
impact our CWA thru Monday. Will maintain all ongoing Winter Wx
Advisories across much of Northern Lower Michigan from 09Z thru
20Z...with much of this area likely receiving 3 to 5 inches of
new snow during this time period. Temps will hold mainly in the
20s overnight.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 309 PM EST Sun Feb 2 2025

Forecast Pattern:
A weak surface cyclone over the central plains
will continue to advect Gulf moisture northward this evening. At the
same time, a larger surface low over Ontario CAN has a trailing cold
front that stretches all the way back to the Dakotas (a stronger
surface high slides down the CAN plains to help extend this front a
ways back west). The front will continue down the plains south and
southeast tonight and Monday. At the same time, the central plains
cyclone will continue northward and move an elevated boundary over
the cooler airmass (pronounced FGEN signal at 850mb) leading to a
narrow band of heavier snow over central MN and northern WI. On top
of the elevated boundary an upper jet (+100 kts) exists and will
carry that eastward toward northern lower MI. The surface cold front
will take longer to move through northern lower, leading to an area
of low level convergence as the front approaches from the north and
a washed out surface cyclone transitions to a surface trough - still
leading to south/southwest winds from the south. Light snow will
likely start shortly after midnight for the far western parts of the
CWA as the upper jet moves overhead and the warm sector reaches MI.
Rain/snow mix could be seen for areas from Manistee to Saginaw Bay
until the cold front moves through and cools temperatures down below
freezing Monday late afternoon. Early Monday morning widespread
light snow will be seen for most of the area. Heavy snow will focus
in a more narrow band (40-60mi wide) between the Leelanua Penisula
and Thunder Bay. Winds remain light and temperatures mild. The cold
front will push through northern lower mid to late afternoon as the
precipitation moves out.

Forecast Details:
There is still time for subtle shifts in details to move the swath
of highest snow accumulations north or south by 20 miles. Guidance
over all has trended more north with that swath, however the GFS and
NAM are keying in on the cold front seeping in a little quicker than
other guidance (which results in the swath landing slightly more
south). The surface cold front over MI really doesn't have much
acceleration, as the core of the high moves south along the front
range and the surface low over Ontario CAN continues eastward.
However, it will keep surface temperatures cold enough for snow
where the ideal forcing of the elevated front and jet streak are.
Due to this, the forecast aligns more with the high res guidance
(even included the tip of the mitt in the winter weather advisory),
however the NAM has had its moments with accurately capturing frontal
timing. Warmer 850mb temperatures will be on the southern side of
this elevated boundary, leading to melting. Surface temps will
likely be right at or slightly above freezing, leading to mostly
rain being seen at the aforementioned locations. If the frontal
boundary can progress more quickly and cool surface temperatures
even a few degrees, a wintry mix will likely be seen. At this time,
chances are low for that outcome but not zero.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 309 PM EST Sun Feb 2 2025

Pattern Synopsis and Forecast:

Quiet period to start the long term in wake of the passing Monday
disturbance. There still will be lake effect snow showers Tuesday,
but overall expecting light accums most areas, better focus across E
UP.

Mid to late week will be active, to the degree of which is to be
seen. Low pressure system inevitably tracks into northern portions
of the OH Valley later Wednesday moving northeast from there into
Canada. Meanwhile, another swath of precipitation will be moving
concurrently with the swath to the south, this one due to a stronger
feature aloft moving eastward across the GL/Lake Superior. There's a
slight disconnection between these two pieces of energy/moisture,
and so it is uncertain how much precipitation we see out of these
two features as they move eastward. Something we will be watching
closely. A stronger sfc low moving more northward would lead to the
potential for more wintry mix issues, and heavier precipitation
overall in some areas. Farther south and generally lighter snows
during this time. Eventually and regardless, this activity
transitions into lake effect snows later Thursday into Friday for
northwest snow belts with gusty winds. Generally seasonal through
much of the week as far as temperatures are concerned, with the
coldest period Thursday night (wind chills) into Friday.

A lot to get through prior to next weekend, but the active pattern
looks to potentially remain with another system to watch next
weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1145 PM EST Sun Feb 2 2025

Low pressure will eject out of the Central Plains overnight and
track thru Southern Lower Michigan on Monday. Area of
widespread snow will develop along the northern periphery of
this system...impacting all of Eastern Upper and Northern Lower
Michigan late tonight and Monday. MVFR/IFR conditions will
prevail for the next 24 hours as this widespread snow develops.
S/SW surface winds under 10 kts overnight will become W and
then shift to the N/NW and strengthen to 10 to 20 kts with some
higher gusts on Monday as this system passes to our south and
eventually exits our state.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM to 3 PM EST Monday for
     MIZ016>018-020>030-099.
MARINE...None.

&&

UPDATE...MLR
SHORT TERM...ELD
LONG TERM...JLD
AVIATION...MLR
Hazardous weather outlook, Feb 2, 8:33 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
833 PM EST Sun Feb 2 2025

MIZ016>018-020>036-041-042-086>088-095>099-040145-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
833 PM EST Sun Feb 2 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Accumulating snow will move in from the west after midnight.
Please see the latest Winter Weather Advisories for more details.

There is a chance of patchy freezing drizzle this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A narrow band of heavy snow will drop around 3 to 6 inches of
wet snow Monday morning through the early afternoon hours from the
Leelanau Penisula to Thunder Bay. Please see the latest Winter
Weather Advisories for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-040145-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
833 PM EST Sun Feb 2 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Oscoda

When
February 3, 1:00 AM EST to 5:00 PM EST
Where
Oscoda forecast zone
Reported by
Public
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Public reports of 8-10 inches across northwestern Oscoda county.

Winter Storm, Alcona

When
February 3, 1:00 AM EST to 5:00 PM EST
Where
Alcona forecast zone
Reported by
Public
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Reports of snowfall totals of 7-8 inches near Lincoln, MI.

Winter Storm, Montmorency

When
February 3, 1:00 AM EST to 5:00 PM EST
Where
Montmorency forecast zone
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Several reports of 8-9 inches in the Lewiston area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252598, 1252599, 1252600.